Maine, 2023

Flash Flooding and Flood in Maine, June 26, 2023

June 26, 2023 · NWS GYX · 3 events in 1 county or zone

Slow moving showers and thunderstorms associated with a broad area of low pressure moved across western Maine through the night of June 25th and into the morning of June 26th. Showers and thunderstorms repeatedly developed over the hills and mountains surrounding Andover and Byron in Oxford County, The extreme rainfall rates in hilly and mountainous terrain led to rapid run-off on multiple…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Slow moving showers and thunderstorms associated with a broad area of low pressure moved across western Maine through the night of June 25th and into the morning of June 26th. Showers and thunderstorms repeatedly developed over the hills and mountains surrounding Andover and Byron in Oxford County, The extreme rainfall rates in hilly and mountainous terrain led to rapid run-off on multiple streams in the region. Maine. Localized heavy rain occurred in these areas with considerable flash flooding being reported. Showers and thunderstorms began in the Andover area around 2:30 am on June 26th. The storms intensified and spread across the mountains in the surrounding towns to include Byron and Roxbury. Rainfall rates peaked from 3:30 am to 6:00 am when the bulk of the heavy rainfall fell in the region. The showers and thunderstorms weakened and moved off to the north with just very light rainfall through 8 am before ending. Radar estimated rainfall amounts of 2 to 3 in Bryon and Roxbury with even higher amounts of rain in North Andover. Radar estimated a very localized area of rainfall of up to 6 of rainfall just north of town in mountainous terrain. The bulk of this rainfall occurred in less than 3 hours. The extreme rainfall rates in hilly and mountainous terrain led to rapid run-off on multiple streams in the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 26, 2:52 AM EST, 18 minutes earlier.

Area forecast discussion, Jun 26, 2:52 AM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Gray ME
352 AM EDT Mon Jun 26 2023

.SYNOPSIS...
A backdoor cold front will cross today, cooling things off
significantly while the chances for showers and thunderstorms
still exists. This front stalls across the area Tuesday, lifting
back north as a weak warm front. Thunderstorms will be possible
Tuesday afternoon before continued unsettled weather through
mid and late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A backdoor cold front will enter the region today. This will
lead to cooler temperatures today, especially over Maine and in
particular the Midcoast region with may be limited to the upper
50s for afternoon highs. Warmer conditions can be expected over
southern and western New Hampshire away from the marine layer with
readings in the 70s.

Areas of fog will continue this morning. Scattered showers can
be expected as well as a strong upper level trough approaches
from the west. A moisture rich southeasterly gradient will
increase as well today. Instability increases somewhat this
afternoon with the possibility of thunderstorms, mainly over New
Hampshire and far western maine. Some of the precipitation may
be locally heavy with the possibility of flooding over western
areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A repeat performance is expected tonight with areas of fog and
showers becoming more widespread with time leading into Tuesday.
A few thunderstorms with locally heavy rain may occur as well.
As the southeasterly flow continues to increase, showers will
expand in areal extent, reaching the coastline as well. Heaviest
precipitation will likely continue to be over New Hampshire and
the southeast facing higher terrain as upslope conditions
continue.

Temperatures will be slightly warmer on Tuesday, but still below
normal for this time of the year. 70s can be expected in most
areas with the exception of the Midcoast region once again. They
will be limited to the 60s with an onshore flow of the chilly
Gulf of Maine waters. Temperatures may top out near 80 degrees
over southern New Hampshire. This will further destabilize the
atmosphere where gusty storms are possible during the afternoon.
This is in good agreement with the latest SPC day one outlook.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Overview: Unsettled and humid conditions will continue through
much of the extended portion of the forecast as persistent
troughing lingers over the eastern CONUS, allowing for deep
southerly flow. This will result in the risk for daily scattered
showers and thunderstorms, although periods of dry conditions
will be mixed in between.

Impacts: Scattered showers and thunderstorms will be capable of
producing locally heavy rainfall through at least Friday, which
could result in localized instances of flash flooding and river
rises.

Forecast Details: Deep southerly tropical flow will remain firmly in
place on Tuesday night as we sit under a large trough of low
pressure. This will allow for numerous showers through the night
with a waning threat for thunder overnight. Any showers and
lingering thunderstorms will be capable of producing locally
heavy rainfall. Overnight lows will only fall into the 60s and
small dew point depressions will likely result in the formation
of fog overnight.

Similar unsettled and humid conditions will then continue
on Wednesday and Wednesday night as troughing persists and a series
of weak waves round the base of the trough. Locally heavy rainfall
will remain a possibility, especially across the upslope regions as
well as possibly along the coast if the interior warms enough above
current SSTs, which are in the lower to middle 60s. It should be
noted that while some locations are likely to receive a rather
substantial amount of rainfall, other locations may miss out
and only receive lower amounts depending on shower/storm
coverage. Highs will generally be into the 70s with lows into
the 60s and overnight fog will once again be likely.

The LLJ will then move east of the region on Thursday but a
weak sfc low may develop over southern New England, which
combined with continued moisture rich southerly flow will likely
result in additional scattered showers and rumbles of thunder.
High temperatures will generally remain into the 70s with dew
points into the 60s. Latest ensemble guidance suggests that the
trough may begin to break down some by the end of the week or
next weekend with gradually lowering PWATs, although given the
expectation for the NAO to remain in a negative phase wouldn't
expect a major pattern change in the near future.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term...Early this morning once again we will see areas of
fog that will likely bring IFR to LIFR restrictions. The
unsettled pattern continues throughout the day with scattered
showers and isolated thunderstorms mainly over the western
portions of the forecast area with IFR and MVFR conditions.
Showers become more widespread on Tuesday with the possibility
of a strong thunderstorm over southern New Hampshire.

Long Term...MVFR to IFR restrictions are likely to persist
through Friday with periods of VFR mixed in between outside of
any SHRA/TSRA. Low ceilings and FG are likely each night through
the early morning hours, which may result in LIFR restrictions
at times.

&&

.MARINE...
Short Term...Winds and seas remain below SCA thresholds today
while a moist southerly flow pattern continues in tonight. A
southeasterly gradient will increase on Tuesday into Tuesday
night. This will bring SCA conditions back to the region along
with building seas.

Long Term...SCA conditions are likely through the middle of the
week as southerly winds gust to around 25 kts and seas remain
elevated at 4-6 ft outside the bays. Marine fog is also
likely, especially during the overnight hours.

&&

.HYDROLOGY...
A very moist air mass in place along with very weak steering
flow will allow for very slow moving showers and thunderstorms
tonight. This may allow for localized flash flooding.

Continued unsettled, moist pattern will lead to showers and
storms in the region this week. Breaks in between more
persistent rains will help keep a more widespread flood threat
low, but river rises are expected through the week, some
approaching or surpassing minor flood stage. Of greater
confidence will be flashy tributaries of the Merrimack River
(Pemigewasset, Suncook, etc) and the Saco/Swift in Maine.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR/SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, Jun 26, 3:09 AM EST, 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
409 AM EDT Mon Jun 26 2023

NHZ007-008-011>013-015-270815-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today will be capable of
producing locally heavy rainfall, gusty winds, and small hail.
Isolated instances of flash flooding remain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms are expected through much of the
upcoming week. This will bring a continued threat for flash flooding,
although confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-012-018-033-NHZ001>006-009-010-014-270815-
Northern Oxford-Southern Oxford-Interior York-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-Strafford-Coastal Rockingham-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for southwest Maine, western
Maine, central New Hampshire, northern New Hampshire and southern
New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today will be capable of
producing locally heavy rainfall. Isolated instances of flash
flooding remain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms are expected through much of the
upcoming week. This will bring a continued threat for flash flooding,
although confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ008-009-013-014-019>028-270815-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected through much of the upcoming
week. This will bring a continued threat for flash flooding, although
confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-270815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Locally dense fog is possible across the waters today, especially
through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally dense fog is possible across the waters this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 12:02 AM EST, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
102 AM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Rain             5 N Bristol             43.66N 71.72W
06/25/2023  M2.23 inch       Grafton            NH   Trained Spotter

&&

HAT

The radar

The Portland,ME radar (KGYX), 92 km away, was scanning. The volume nearest the first event began at 08:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Oxford

When
June 26, 3:10 AM EST to 7:30 AM EST
Where
Oxford County, 2.03 mi NE of Andover to 4.25 mi SW of Roxbury
Cause
Heavy Rain
Property damage
$2.6 million
Reported by
Emergency Manager
Coordinates
44.653, -70.704

Considerable flash flooding occurred in Andover on the morning of the 26th after 3 and 6 inches of rain fell along the south facing slopes of the Wyman Mountain. Abbott Brook was redirected and severely impacted Wyman Hill Road and personal property along it. At one stretch along Wyman Hill Rd, Abbott Brook was diverted and is running directly down the middle of the road. More than a dozen residents were impacted, leaving people without road access. The main bridge at Wyman Hill Rd and Cross Rd was washed out. There was also one water rescue in Andover as a vehicle got stuck in the flood waters. The runoff caused the Ellis River to climb above flood stage cresting at 17.29 feet.

Additional roads in Andover that sustained washouts were East B Hill Road and South Arm Road. The major thruway of Route 120 was closed from Route 5 to Roxbury Pond Road due to flooding out of the Ellis River.

Flash Flood, Oxford

When
June 26, 4:30 AM EST to 7:30 AM EST
Where
Oxford County, 3.24 mi SW of Houghton to 2.87 mi SE of Houghton
Cause
Heavy Rain
Property damage
$528,000
Reported by
Emergency Manager
Coordinates
44.744, -70.685

Flash flooding occurred in Bryon on the morning of the 26th after 3 and 5 inches of rain fell along the south facing slopes of the Wyman Mountain. Garland Pond Road, Dingle Hill Road, #6 Road to Weld, Buckfield Hill Road, Lohnes Farm Road and Route 17 all sustained damage. Garland Pond Road, Dingle HIll Road and #6 Roads were not passable for more than 24 hours.

Flood, Oxford

When
June 26, 6:00 AM EST to 10:00 AM EST
Where
Oxford County, 0.52 mi NW of Frye to 1.4 mi WNW of Frye
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.626, -70.576

Heavy rainfall between 3 and 4 inches fell across the headwaters of the Swift River during the early morning hours of the 26th. The resultant runoff caused the river to rise above flood stage (7Ft) and crest at 8.32 feet around 945 AM based on data from the USGS river gage in Roxbury. State Route 17 is closed in Roxbury due to flooding from Frye Crossover Road to Black Ridge Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2023Every state in 2023This day in weather historyWarnings in Maine, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108946, 1113292, 1108949.